constipation and chemo

I get so constipated after chemo carboplatin, I take 2 senokots day of treatment ,no luck following day 3 movicol,no luck 2 senokots again then last time (as it normaly takes 5 days) took 8 movicol one very hour, hells bells up till 4am, how should you take movicol as in the past (before chemo) one worked within the hour, due for last chemo this week, can someone advise.

18 Replies

oldestnewest
  • Join the club Bosue, I am finding the constipation from the Carboplatin a total and utter nightmare. So much so that I am now suffering with a sensitive colon and very bad tummy pains which kept me up all night Monday of last week. They are cramping pains and most uncomfortable. Also my appetite is non existent. I also suffer from very slack muscles so 'pushing' is very hard !!

    I live in Spain so the product I take may not be available in the UK, I take Duohalac, a very sweet liquid which I put into warm water. The warm water helps the movements better. I also have another medication for emergencies ,strong drops called Evacuol, to put in water but haven't resorted to those yet. Unfortunately I have been told the Duphalac does cause bloating and this in turn causes lack of appetite. I have codeine for pain killers, which cause constipation, can't win can I ?

    I have chatted at length with my GP re the problem and she was very helpful and she said the most important thing is to clear the upper bowel. The other thing I use which are perfectly safe to clear the lower bowel are glycerine suppositories, Use one or two and try and keep them there as long as possible. I find between the combination of the two I cope (just). The only thing I will add, it can get very windy some days in our house - lol.

    Also a glass of warm water every morning helps and my GP told me Alpen with a Kiwi in it for breakfast is very good. Can't stand the Alpen but do have a Kiwi in my cereal now. Avoid foods like bananas, rice and pasta which are all blockers.

    Just a word of warning though, only take meds agreed by your Onc or GP, as you know off the shelf stuff can interfere with how the chemo works.

    Good luck

    Anna x

  • I took duphulac 20mls morning and night the day before chemo, 20mls and a product we get here in NZ called kiwicrush which is kiwifruit with other goodies in it that you keep in the freezer. 20 mls duphulac morning and night for about 3 days. That used to keep me going. 3rd day was always more difficult but I kept going. Plenty of water and there is a tea I took sometimes called Alpine Tea which is gentle and works well. Even now I have to eat plenty of fruit and veg as I find have more trouble since surgery. Good luck.

  • Hi im also a constipation sufferer.I have IBS and suffer normally anyway without the aftereffects of chemo.Believe i need a stick of dynamite to move meLOL!!!Anyway the products here mentioned i can get here in RSA so will give it a bash. The cramps i take Bevispas or Scopex but they too are very uncomfortable. Love Lynn X

  • Bosue,

    My Mum has the same problem, regardless of the chemo she is on, Carboplatin, Taxol, now Caelyx. She has found however that by taking Lactulose 3 days before her chemo, and lactulose and movicol for 5 days after chemo has helped. In the early days of her chemo she use to be up all night in terrible pain. After a bowel obstruction a few months ago she was advised by the doctor that Movicol only pushes things through the system, that she needed the Lactulose to soften things up first. This has helped her, she still gets constipated but nothing like before. I do hope this help.

    Take care.

    Sue

    x

  • I get this problem too sue. I eat a very high fibre low GI diet and take Movicol starting 2days before chemo. I also have an arrangement with the community nurses attatched to my Dr's practice and they come out and administer suppositories. If they do not work they administer an enema. I refer to it as having dynarod in. I feel worse with the constipation than the chemo. I hope you manage to solve it. I suggest lots of water, fresh pineapple, prunes and sugar free muesli for breakfast' nuts, salads and high fibre bread, wholewheat pasta and brown rice. They all help. My current problem is a new tumour partially blocking the bowel but the diet means I can still keep moving.

    My community nurse suggested the movicol as lactulose is a softening agent only but movicol does both, softens and keeps things moving.

    I really feel for you!

  • thanks for the advice, i know nothing about G.I diet, i will look it up, how many movicol do you take? and how long between doses? I also take mine in the morning? hope you soon feeel better Love Sue x

  • I start with one a day in the evening and work up to 8 if necessary. I cannot take codeine as it makes me sick so I alternate paracetemol and Ibuprofen. The low GI diet is based on high fibre foods that release carb's slowly. I also avoid salt and drink a lot of water. I have steroid induced diabetes and I am managing to keep my fasting blood sugar below 8 and I m very well in my self so that they are going to remove the new tumourn december. As this will almost inevitably mean a Colostomy it should solve the problems of constipation and antisocial malodorous flatulence. Try getting a bout in a restaurant, theatre, cinema or the supermarket!!! LOL!

  • Lots of long walks by myself can sometimes be the order of the day for me :-P

  • I was really sorry to hear carbo-platin had caused so much havoc. Have any of you tried those Chinese medicine shops for some green tea - or Japanese Sencha tea. The Chinese tea is pretty strong so you can keep using the same tea bag. I hope it works for you.

  • One of you lovely ladies put me on to speciality tea, and our Tescos sells Sencha teabags by Jacksons of Picaddilly. It is Chinese Sencha, but I think it is the process not the country of origin which is important.

    Love Lizzie

    X

  • Hi,

    I found eating cherries and chocolate worked for me a couple of days after having had the chemo. Hope you feel better soon.

    love Marilyn

  • Just want to say - me too! if we had a poll question on this I think the percentage suffers would make our eyes water. Its hard work being vigilant with all the remedies and water intake when you are feeling ill. Week in week out its blooming hard work.

  • You are all rapidly giving me more reasons to feel the colostomy may be no bad thing! LOL I make a point of looking for the positive! LOL!

  • Ooooo be careful Margaret, you will have the "positive" police after you ;-) See other postings about the word positive :-P

  • Hi Bosue

    Take Lactulose every day from the day before the chemo and then Bisocodyl every night for about 4 or 5 nights starting on the day of your chemo (after that you should be back to normal.)

    My medics explained to me that it's the anti emetic (Ondansetron) that causes a paralysis of the colon so the Bisocodyl corrects that and the lactulose keeps everything soft so it's easy to go. I had prescriptions for both but I think you can buy the lactulose over the counter.

    I had a nightmare of 3 enemas after my first chemo but this sorted me out perfectly for the next six (I had seven chemos in all)

    If proof were needed, Ondansetron is used in IBS patients to actually stop the colon in cases of severe diarrhoea.

    Good luck & hugs,

    Janbeegee

  • Hi ladies,

    I also took senokot perscribed by the hospital while on chemo it did nothing apart from make me windy and bloated. I ate more fibre - that didn`t work either, just seemed to add to the problem.

    By the end of my 6 chemo sessions I was desperate, my oncologist perscribed lactulose and 6 months after I have finished chemo I continue to take 10ml each night before bedtime THEN I poo normally. If I forget or kid myself I don`t need it any more I don`t empty my bowel and the following day I will be back to nugget like poo and very uncomfortable.

    I didn`t know you can buy lactulose over the counter, thanks for telling us that. Although persciptions are free on the NHS for 5 years if you have had cancer.

    Lactulose seems to be very gentle too. I have also suffered form IBS over the years and diahorrea cramps are dreadfully painful, I was worried the lactulose would flare up my IBS again but it hasn`t, it just seems to soften the stools enough to pass.

    Lots of your posts have been really interesting, we sure do learn a lot on here and its great to find so many friends who we can truly relate too.

    I had no idea the colon paraylized after chemo - but that makes sence because although I would never have been able to describe it that way - this is exactly how things felt to me, does anyone know how long it takes to revert back to normal?

    Hugs from Tina x

  • I had this problem too, but after all the suggestions didn't work I went back to taking my magnesium tabs. | took solgar. The only other thing was that horrible sugar solution. However, I found that the magnesium was far better and doesnt give u any horrible pains and it also has other benefits. Hope it helps you as it did for me. 5 yrs on and still regular lol.

    Wendy

  • Having just read all these posts I'm relieved to know that so many of you ladies are suffering exactly the same problems with constipation and stomach cramps (although obviously I wish you weren't!). I am on 2nd line chemo, after 2 years remission (stage 3c) and suffer really badly with constipation and nightly stomach cramps, not to mention the awful night sweats!! I take Movicol regularly, and increase dosage before and after each chemo and try to eat sensibly, but the symptons never really go away. I think I will give the lactulose a try also (thanks for advice Tina). So glad I've got such an understanding hubby as it can get extremely 'windy' in our bedroom at times!!!! lol xxxxxxxx

You may also like...